Hail, Butte
- When
- August 5, 3:00 PM MST
- Where
- Butte County, 2.13 mi NNE of Vale to 0.88 mi E of Vale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.649, -103.405
Wind gusts to 40 mph also accompanied the storm.
Large hail accompanied a thunderstorm that briefly became severe across southern Butte County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Large hail accompanied a thunderstorm that briefly became severe across southern Butte County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT FRI AUG 5 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT TO FAR NORTHERN SD. UPPER LEVEL ANALYSIS SHOWS SHORTWAVE ENERGY ACROSS EASTERN MT AND NORTHEASTERN WY...MOVING TO THE EAST-NORTHEAST. REGIONAL RADARS SHOW BULK OF THUNDERSTORM ACTIVITY FROM EASTERN MT AND NORTHEASTERN WY INTO THE WESTERN DAKOTAS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWESTERN SD AND AREAS TO THE NORTH AND EAST THROUGH EARLY EVENING. TEMPS ARE MAINLY IN THE 80S...COOLER WHERE STORMS ARE MOVING THROUGH. AS SHORTWAVE MOVES EAST INTO THE NORTHERN PLAINS LATE TODAY INTO TONIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE. INSTABILITY WILL BE GREATEST FROM FAR NORTHEASTERN WY INTO THE WESTERN DAKOTAS AS DEWPOINTS IN THE 60S REMAIN IN PLACE. SHEAR WILL BE SUFFICIENT FOR SUPERCELLS. SLIGHT RISK FOR SEVERE STORMS REMAINS FOR MUCH OF THE CWA. STRONG WIND GUSTS LOOK TO BE THE BIGGEST THREAT FROM SEVERE STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT EE RULED OUT NEAR THE SURFACE LOW AS IT MOVES ACROSS NORTHWESTERN SD/SOUTHWESTERN ND LATER TODAY. ACTIVITY WILL MOVE OUT OF THE AREA FROM WEST TO EAST THIS EVENING AND OVERNIGHT. LOWS WILL MOSTLY BE IN THE 60S...WITH SOME 50S ACROSS THE BLACK HILLS AND NORTHEASTERN WY. SOME DRIER AIR WILL MOVE INTO THE AREA ON SATURDAY AND WILL KEEP PCPN CHANCES TO A MINIMUM. WOULD NOT RULE OUT AN ISOLATED SHOWER OR STORM OVER THE BLACK HILLS...BUT CHANCES LOOK TOO LOW TO WARRANT A MENTION AT THIS POINT. NORTHWESTERLY WINDS WILL BE BREEZY ACROSS THE PLAINS DURING THE DAY. HIGHS WILL MAINLY BE IN THE LOW TO MID 80S...A BIT COOLER ACROSS THE HIGHER BLACK HILLS. ADDITIONAL UPPER LEVEL ENERGY WILL BEGIN TO APPROACH THE AREA LATE SATURDAY NIGHT INTO SUNDAY. WINDS WILL SWITCH TO THE SOUTHEAST AND BRING INCREASING LOW LEVEL MOISTURE BACK TO THE AREA. ISOLATED SHOWERS AND STORMS ARE EXPECTED LATE SATURDAY NIGHT AND SUNDAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE CWA. BETTER CHANCES ARE POSSIBLE LATE SUNDAY INTO SUNDAY AS STRONGER WAVE MOVES ACROSS. THERE COULD BE A THREAT FOR A FEW STRONG TO SEVERE STORMS LATE SUNDAY INTO SUNDAY EVENING. HIGHS WILL BE IN THE UPPER 70S AND 80S. EXTENDED...THE UNSETTLED WEATHER PATTERN CONTINUES AS MOIST NORTHWEST UPPER FLOW REMAINS THRU THE EXTENDED PERIOD. PERIODIC UPPER DISTURBANCES WILL MOVE THRU THE FLOW BRINGING A DAILY CHANCE OF THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN SLIGHTLY BELOW AVERAGE THRU THE PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT WITH LOCAL MVFR/IFR CONDITIONS IN AND NEAR THUNDERSTORMS. OTHERWISE VFR CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH THE AREA TONIGHT...CAUSING GUSTY NORTHWEST WINDS AFTER MIDNIGHT THROUGH THE DAY ON SATURDAY...MAINLY OVER THE SOUTH DAKOTA PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 522 AM MDT FRI AUG 5 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 522 AM MDT (622 AM CDT) FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY AND INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 22 NW DOWNTOWN BELLE FO 44.89N 104.17W
08/05/2011 E60 MPH CROOK WY TRAINED SPOTTER
MARBLE SIZE HAIL ALSO.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 18 N DOWNTOWN BELLE FOU 44.93N 103.85W
08/05/2011 E60 MPH BUTTE SD PUBLIC
ALSO HAD 1.5 INCH HAIL AT 227 PM TO 230 PM
0227 PM HAIL 18 N DOWNTOWN BELLE FOU 44.93N 103.85W
08/05/2011 E1.50 INCH BUTTE SD PUBLIC
ALSO HAD 60 MPH WINDS
&&
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 310 PM MDT FRI AUG 5 2011 SDZ001-052145- HARDING SD- 310 PM MDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING COUNTY UNTIL 345 PM MDT... AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF LADNER...OR 25 MILES NORTH OF BUFFALO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHERN HARDING COUNTY...NORTH OF LADNER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 22 NNW DOWNTOWN BELLE F 44.96N 104.02W
08/05/2011 E60.00 MPH BUTTE SD TRAINED SPOTTER
MARBLE SIZE HAIL ALSO.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 13 E CASTLE ROCK 44.97N 103.16W
08/05/2011 E60 MPH BUTTE SD PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 358 PM MDT FRI AUG 5 2011 SDZ024>026-028-031-072-073-052245- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 358 PM MDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 445 PM MDT... AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG WINDS NEAR DOWNTOWN STURGIS...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED FOR 15 TO 20 MINUTES AS THIS LINE OF WIND. THESE GUSTY WINDS ARE EXPECTED IN TILFORD AROUND 410 PM...BLACK HAWK AROUND 415 PM AND DOWNTOWN RAPID CITY AROUND 425 PM. THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 26 AND 66... SMITH
The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 hail. Local standard time, as filed.
Wind gusts to 40 mph also accompanied the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338178, 338179.